Statins may worsen symptoms in some cardiac patients

Nov 03, 2009

Although statins are widely used to prevent heart attacks, strokes, and other cardiovascular disorders, new research shows that the class of drugs may actually have negative effects on some cardiac patients. A new study presented at CHEST 2009, the 75th annual international scientific assembly of the American College of Chest Physicians (ACCP), found that statins have beneficial effects on patients with systolic heart failure (SHF), but those with diastolic heart failure (DHF) experienced the opposite effect, including increased dyspnea, fatigue, and decreased exercise tolerance.

"Systolic heart failure is most often due to and appears to have more of an inflammatory component than diastolic heart failure," said Lawrence P. Cahalin, PhD, PT, Northeastern University, Boston, MA. "It is possible that statins would help patients with systolic heart failure more than patients with diastolic heart failure due to the cholesterol-lowering and antiinflammatory effects of statins."

Researchers from Northeastern University and Massachusetts General Hospital, Boston, MA, retrospectively reviewed the charts of 136 patients with heart failure in order to examine the effect of statins on pulmonary function (PF) and exercise tolerance (ET) in patients with DHF vs. SHF. A non-statin group (82 percent of patients had DHF) of 75 patients was compared with a statin group (72 percent of patients had DHF) of 61 patients. Atorvastatin was prescribed in 75 percent of the patients on statins.

Results of the analysis showed that overall PF and ET of patients in the statin group were significantly lower than patients in the non-statin group. Further subgroup analyses revealed that PF measures in the DHF statin group were 12 percent lower than PF measures in the DHF non-statin group. Furthermore, the amount of exercise performed by patients with DHF who were on a statin was almost 50 percent less than patients with DHF not on a statin.

"Some patients with diastolic heart failure may be more prone to the adverse effect of statins on muscle. It may be that patients with particular preexisting factors will experience unfavorable results from statin therapy, including exercise intolerance, dyspnea, and fatigue," said Dr. Cahalin.

Although the PF and ET measures in the SHF statin group were not significantly greater than in the SHF non-statin group, the PF measures were 11 percent to 14 percent higher, and the peak ET measures were 2 percent to 7 percent higher than the PF and ET measures of the SHF non-statin group, suggesting that statins did benefit patients with SHF.

"Not all statins are alike and not all patients are alike. Some statins are stronger than others and are likely to act differently, given particular patient characteristics, and produce different degrees of wanted and unwanted effects," said Dr. Cahalin. "In our continuing study, we hope to identify patient characteristics that are associated with favorable and less than favorable results from statin therapy."

Although the new data suggest that statins may actually worsen symptoms in patients with DHF, researchers feel that the benefits of using statins in patients with SHF and DHF outweigh the risks.

"Due to beneficial effects on lipids and other cardiovascular factors, statins are becoming a standard treatment for many patients with or without systolic or diastolic . It is likely that the use of statins for these conditions will continue to increase," said Dr. Cahalin. "However, if patients taking a statin are short of breath, fatigued, and unable to exercise or perform functional tasks, then exams of muscle strength and endurance, as well as pulmonary function and exercise tolerance, are warranted."

"Statins provide significant benefits for patients with cardiovascular disease, said Kalpalatha Guntupalli, MD, FCCP, President of the American College of Chest Physicians. "However, as for any new medication prescribed, clinicians should closely monitor the effects that different types of statins have on individual patients."

Source: American College of Chest Physicians

Explore further: Amateur photographers aid in remote skin sore trial

add to favorites email to friend print save as pdf

Related Stories

Statins shown to lower blood pressure

Apr 14, 2008

A large, randomized drug trial has shown for the first time that statin drugs result in a modest, but significant, reduction in blood pressure. These effects may contribute to the reduced risk of stroke and cardiovascular ...

Tendon complications, though rare, linked to statins

Feb 28, 2008

Statins, the most effective treatment for lowering cholesterol, are widely used and have been demonstrated to be safe in large clinical trials. Although side effects are usually mild, more severe side effects, especially ...

Recommended for you

UN chief: Ebola cases in Mali a 'deep concern'

9 hours ago

The United Nations chief warned Friday that Ebola may be easing in part of West Africa but is still hitting hard in other areas and outpacing the international response.

Ebola death toll rises to 5,459: WHO

15 hours ago

The World Health Organization said Friday that 5,459 people had so far died of Ebola out of a total 15,351 cases of infection in eight countries since late December 2013.

User comments : 3

Adjust slider to filter visible comments by rank

Display comments: newest first

jerryd
not rated yet Nov 03, 2009

I have very high cholesterol and I took Lipitor for 3 weeks and it hurt me so bad from muscle pain and fatigue I was bed ridden. My doctor told me to keep taking it and I told him no. In 3 weeks I was back to where I was before taking it.

This was the same symptoms my mother had that they called Fibromyalgia. I think was Lipitor in her too as it came the same time she started Lipitor.

Next they switched me to Zocor/ Simivastan which after about 3 months made me very depressed. Stopping it in 3 weeks I was back to normal.

One should be very careful in taking any new drug. If possible only start 1 new one at a time until you know it doesn't have bad side effects and be ready to tell your doctor where they can put it if it doesn't help or hurts you.

My mother when I took care of her was much better after the every 3 month review of her pills, cutting out any that didn't do enough to be worth it. Too many pills can kill you just as much as illness will. Be careful out there!
deatopmg
1 / 5 (1) Nov 03, 2009
Lipitor and the other statins are known to have severe side effects. In fact, in one preliminary screening over 40% of the patients dropped out due to the effects jerryd discribed + more. Once these people were identified and excluded the real study was initiated. The final results of the study reported that side effects were minor and compliance was high. We know about the high initial drop-out rate thanks to some disgusted Drs., involved in the study, releasing the data.
Statins are just another in a long line (50 yrs) of cholesterol lowering drugs that do not reduce heart attacks and strokes in the general population. They do make a LOT of money for the industry.
DrHusbands
Nov 03, 2009
This comment has been removed by a moderator.
wiyosaya
not rated yet Nov 04, 2009
I am not sure which type of heart attack I had in '87 when I was 27, but I have not taken any medication since a few years after my event.

To me, it makes little sense to take a pill when I have been able to achieve a significant reduction in my bad cholesterol by diet alone. I do eat grass-fed red meat; however, I have significantly reduced my dairy and egg intake. Last time, my "bad cholesterol" was 93.

What I do will probably not work for everyone.

I think that it is possible for some people to be lulled into thinking that pills will let them keep doing all the "bad" things that they are doing, and I think that could be very dangerous. IMHO, changing input is better than taking a pill to alleviate the effects of bad input.

For myself and with what I have been able to achieve, I do not think that taking pills is worth the possible side effects; besides, I enjoy hiking too much to risk suffering from a side-effect that may ruin my physical fitness efforts.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.